Kansas, 2025

Damaging Winds in Kansas, June 27, 2025

June 27, 2025 · NWS GLD · 2 events in 2 counties and zones

A cluster of storms moved into northwest Kansas and led to a 59 mph wind gust at the Goodland airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of storms moved into northwest Kansas and led to a 59 mph wind gust at the Goodland airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 4:37 PM MST, 4 hours 11 minutes earlier. Its key messages:

  • A few showers and storms are possible through this evening, mainly in eastern CO. Brief, localized wind gusts in the 50-60 mph range are possible with *any* showers and storms (even decaying convection).
  • Dry lightning may lead to an increased fire risk on Saturday.
  • Potentially severe storms are expected on Sunday, mainly in the late afternoon and evening hours.
Area forecast discussion, Jun 27, 4:37 PM MST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
537 PM MDT Fri Jun 27 2025

.KEY MESSAGES...

- A few showers and storms are possible through this evening,
  mainly in eastern CO. Brief, localized wind gusts in the 50-60
  mph range are possible with *any* showers and storms (even
  decaying convection).

- Dry lightning may lead to an increased fire risk on Saturday.

- Potentially severe storms are expected on Sunday, mainly in
  the late afternoon and evening hours.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 200 PM MDT Fri Jun 27 2025

The tail end of a fast moving trough axis sliding through the
Dakotas this afternoon will produce isolated thunderstorm
activity in our Colorado counties. Outflow from these initial
storms is projected to then produce additional thunderstorm
activity in portions of southwest Nebraska and northwest Kansas
in the early evening hours. Any thunderstorm activity should
dissipate in the late evening hours as temperatures begin to
cool and instability wanes. The primary concern from any storms
will strong wind gusts of 50 to 65 mph and some large hail.
After the storms dissipate, clearing skies and seasonably cool
temperatures in the upper 50s and lower 60s is expected.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
Issued at 200 PM MDT Fri Jun 27 2025

A weak shortwave ridge axis will lead to hotter and drier
conditions on Saturday across the area with daytime highs
running a good 5 to 10 degrees above normal in the mid to upper
90s. Although moisture will be very limited on Saturday, enough
instability should be in place to support isolated weak
thunderstorm activity along the Kansas/Colorado border. These
storms will not have much rainfall associated with them, but
they will have the potential to produce some dry lightning
strikes. With winds gusting over 25 mph from the south in the
afternoon hours, there could be some increased fire concerns due
to the dry lightning strike threat. This threat will quickly
end after sunset as temperatures start to cool off and the weak
storms come to an end.

The overall pattern across the country will become more
amplified on Sunday with a strong longwave ridge building over
the western third of the nation. A fairly decent front will
slide through the area on Sunday, and this will bring another
round of thunderstorms back to the area. Thunderstorm coverage
will be highest this day due to the increased forcing along the
front, and a few of the storms will likely turn severe with
damaging wind gusts and hail being the primary threat.
Temperatures will be near average in Nebraska and Colorado, but
should still be in the mid 90s south of I-70 as the front is not
expected to move through this portion of the forecast area
until the evening hours.

Deep layer northwest flow aloft and a north to northeast flow
in the low levels on Monday and Tuesday will keep temperatures
closer to average in the mid to upper 80s during the day and the
upper 50s and lower 60s at night. The easterly flow could allow
for some moisture pooling in place, but a dry line will also
develop each day in eastern Colorado. Just enough forcing should
be in place along the dry line to induce some isolated storms
in the late afternoon and early evening hours on both Monday and
Tuesday.

Wednesday should be the driest day of the week as deep layer
ridging passes directly over the region. This will allow for
ample subsidence and a strong capping inversion aloft, and this
should limit convective potential across the area. At most, a
very isolated and short-lived shower or storm could pop up along
the dry line in Colorado during the late afternoon hours.
Temperatures will also begin to warm beneath the ridge with
highs climbing back into the low to mid 90s.

The ridging will being to push to the east on Thursday and
Friday. A southwesterly flow regime will take hold aloft and
winds in the low levels will shift back to the south and
southeast. Weak lee troughing will support a stronger dry line
forming each day, and this will lead to better convective
coverage over the western third of the forecast area in the late
afternoon and evening hours each day. Temperatures will be near
or slightly above average each day, but nothing too extreme for
this time of year with readings generally remaining in the low
90s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 530 PM MDT Fri Jun 27 2025

GLD: VFR conditions will prevail through the TAF period. While
a brief thunderstorm is possible this evening (~02-04Z),
confidence is low.. and probabilities are low enough to confine
mention to a PROB30 group. S winds at 15-25 knots will decrease
to 10-15 knots after sunset. 10-15 knot S winds are likely to
persist through the duration of the TAF period. Gusty and
erratic winds are, of course, possible in vicinity of any
showers/storms.. even if decaying.

MCK: VFR conditions and light (10-15 knot) south winds will
prevail through the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...KAK/Grigsby
LONG TERM...Vincent
AVIATION...Grigsby
Hazardous weather outlook, Jun 27, 7:01 PM MST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
801 PM MDT Fri Jun 27 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
801 PM MDT Fri Jun 27 2025 /901 PM CDT Fri Jun 27 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Scattered showers and thunderstorms in Colorado will progress
eastward into far northwest Kansas this evening. A few severe storms
are possible. Brief, localized wind gusts up to 65 mph and dime to
quarter sized hail appear to be the primary hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Isolated thunderstorms may develop over portions of southwest
Nebraska late Saturday afternoon and evening. A brief severe storm
cannot be ruled out between 5 PM and 10 PM CDT, should storms
develop.

Thunderstorms, a few of which could be severe, are possible anywhere
in the Tri-State area Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather are appreciated!

Vincent

In the hours before

Local storm report, Jun 27, 6:52 PM MST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
752 PM MDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     Hail             5 NE Idalia             39.76N 102.25W
06/27/2025  E0.25 Inch       Yuma               CO   Trained Spotter

            A spotter in Idalia, CO reported very heavy
            rain and small (BB to pea sized) hail at
            7:38 pm MDT. Strong winds were not observed.

&&

Vincent
Local storm report, Jun 27, 7:48 PM MST, 1 hour before
Preliminary Local Storm Report
National Weather Service Goodland KS
848 PM MDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Hail             7 NNW Peconic           39.41N 102.21W
06/27/2025  M0.25 Inch       Kit Carson         CO   Public

            Social media report of rice to pea sized
            hail.

&&

KAK
Special weather statement, Jun 27, 7:52 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
852 PM MDT Fri Jun 27 2025

COZ091-KSZ001-013-280315-
Kit Carson County CO-Sherman KS-Cheyenne KS-
852 PM MDT Fri Jun 27 2025

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL KIT CARSON COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND WESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS THROUGH 915 PM MDT/1015 PM CDT/...

At 851 PM MDT/951 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles west of St. Francis
to 6 miles south of Burlington. Movement was east at 15 mph.

HAZARD...Wind gusts up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

These storms will remain over mainly rural areas of southwestern
Cheyenne and western Sherman Counties in northwestern Kansas,
including the following locations... Wheeler.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 18.
 Interstate 70 in Colorado between mile markers 440 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with these storms may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3986 10163 3976 10162 3934 10169 3923 10182
      3914 10205 3915 10216 3919 10224 3933 10223
      3958 10205 3984 10199 3989 10190 3990 10176
TIME...MOT...LOC 0251Z 268DEG 11KT 3978 10198 3921 10231

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Vincent
Local storm report, Jun 27, 8:04 PM MST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
904 PM MDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     Tstm Wnd Gst     6 SW Bonny Reservoir    39.54N 102.23W
06/27/2025  M54 MPH          Kit Carson         CO   Mesonet

            Site KCOBURLI21 reports 54 mph wind gust.

&&

KAK
Local storm report, Jun 27, 8:33 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
933 PM MDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     Tstm Wnd Gst     12 NNW Ruleton          39.52N 101.93W
06/27/2025  M51 MPH          Sherman            KS   Mesonet

            Site KKSKANOR6 reports 51 mph wind gust.

&&

KAK
Local storm report, Jun 27, 8:45 PM MST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
945 PM MDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     Hail             1 NNE Goodland          39.37N 101.70W
06/27/2025  M0.25 Inch       Sherman            KS   Official NWS Obs

            Pea sized hail observed at the office.

&&

KAK

The radar

The Goodland radar (KGLD), 0 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
June 27, 8:48 PM MST
Where
Sherman County, Goodland Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -101.700

The ASOS at the Goodland Airport (KGLD) reported a 59 mph wind gust.

Thunderstorm Wind, Cheyenne

When
June 27, 11:40 PM CST
Where
Cheyenne County, 0.46 mi SSE of St Francis
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.764, -101.797

The St. Francis Airport (KSYF) gusted to 61 mph on the backside of thunderstorms. A 53 mph wind gust was recorded as well 12 minutes before the 61 mph gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267667, 1270179.